Kansas, 2025

Hail in Kansas, April 22, 2025

April 22, 2025 · NWS DDC · 4 events in 2 counties and zones

A shortwave trough moved through Kansas and a dryline/boundary set up across central Kansas. Despite only modest instability and deep shear, a cluster of severe storms developed producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough moved through Kansas and a dryline/boundary set up across central Kansas. Despite only modest instability and deep shear, a cluster of severe storms developed producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 5:42 PM CST, 1 hour 49 minutes earlier. Its key messages:

  • Thunderstorm chances (50-60%) return this evening with a slight risk for severe storms across south central Kansas.
  • Unseasonably warm temperatures expected Wednesday and Thursday.
Area forecast discussion, Apr 22, 5:42 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
642 PM CDT Tue Apr 22 2025

.KEY MESSAGES...

- Thunderstorm chances (50-60%) return this evening with a
  slight risk for severe storms across south central Kansas.

- Unseasonably warm temperatures expected Wednesday and
  Thursday.

&&

.DISCUSSION...
Issued at 203 PM CDT Tue Apr 22 2025

WV imagery indicates a west-southwest flow aloft prevailing across
the Western High Plains. Near the surface, a stalled frontal boundary
bisects southwest Kansas from southwest to northeast.

Thunderstorm chances (50-60%) pick up late afternoon into early
evening as the SREF continues to point to a weak upper level
shortwave trough exiting the Southern Rockies into the high
plains of eastern Colorado/western Kansas within a relatively
weak west-southwest flow. Near the surface, a stalled boundary
stretches from extreme southwest Kansas northeast into central
Kansas with an attendant dryline extending southward into the
Texas Panhandle. Pooling moisture ahead of the dryline is expected
to push surface dewpoints well up into the 50s(F) to near 60F,
increasing instability with MUCAPE values upward of 1000 to
1500 J/kg. Despite a less than robust flow aloft and modest deep
layer shear, sufficient instability combined and steepening
mid-level lapse rates will help support potential thunderstorm
development as H5 vort maxima eject out into the high plains
by early evening, interacting with the stalled boundary/dryline.
The best chance for rainfall remains across south central Kansas
as suggested by CAMs and where the HREF/NBM both show a 20%
probability of 6-hr QPF exceeding 0.25 of an inch by late evening.
Severe potential is still expected to be relatively limited.

More widespread shower/thunderstorm chances (60-80%) are expected
late Wednesday into early Thursday as another upper level shortwave
trough lifts northeast through the high plains of eastern
Colorado/western Kansas, interacting with a boundary lifting
back north across western Kansas as a warm front. Ample moisture
return behind the front will allow surface dewpoints to climb well
up into the mid/upper 50s(F) to potentially the lower 60s(F),
increasing instability. Combined with steepening mid-level lapse
rates, showers/thunderstorms are expected to develop late in the
day as H5 vort maxima associated with the upper level shortwave
lift northeast across the area, interacting with a dryline/boundary
to our west and northwest. Severe potential remains marginal,
partly due to weaker dynamic support aloft. Still, the latest NBM
shows a fairly widespread 30-40% probability of 12-hr QPF exceeding
0.25 of an inch of rainfall across a good portion of southwest Kansas
by early Thursday morning. The wetter pattern continues into Thursday
as the aforementioned front begins to push back to the southeast,
potentially triggering additional rounds of showers/thunderstorms.

Slightly above normal temperatures are forecast tonight as a stalled
frontal boundary across southwest Kansas begins to lift back north,
allowing warmer air to lift back up into central and southwest
Kansas, not to mention gradually climbing surface dewpoints from
moisture return. The latest HREF paints a 40-50% probability of
temperatures dropping below 50F in west central and extreme southwest
Kansas with a 10-20% probability of temperatures falling below 55F
toward central Kansas, so look for widespread lows generally in the
50s(F) with a few mid/upper 40s(F) out west. Warmer air will lift
back into western/south central Kansas behind a frontal boundary
pushing back north across western Kansas Wednesday, nudging H85
temperatures into the upper teens(C) in central Kansas to a little
above 20C in far southwest Kansas. Expect afternoon highs up into
the 70s(F) east to potentially the lower 80s(F) closer to the
Colorado border.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 639 PM CDT Tue Apr 22 2025

Light north northeast winds this Tuesday evening will veer to
the southeast early tonight as our surface boundary, located
over south central Kansas at 22z moves back north and west. These
southeasterly winds will draw more humid air back into
southwest Kansas as a developing low level jet develops. This
low level jet combined with increasing moisture and mid level
instability may give rise to a few thunderstorms after midnight
up near the Hays area. Towards daybreak the chance for storms
will extend south and west into the Dodge City, Garden City and
even the Liberal area as BUFR soundings suggest low VFR
ceilings developing early Wednesday morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Apr 22, 1:50 AM CST, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
250 AM CDT Tue Apr 22 2025

KSZ030-031-043>046-061>066-074>081-084>090-230745-
Trego-Ellis-Scott-
Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-
Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-
Seward-Meade-Clark-Comanche-Barber-250 AM CDT Tue Apr 22 2025 /150
AM MDT Tue Apr 22 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Locally severe storms possible south of a Stafford to Greensburg and
Ashland line after 5 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms Producing locally severe weather Wednesday evening and
excessive rainfall into the overnight

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Severe storm and flooding
reports are appreciated.

33

In the hours before

Local storm report, Apr 22, 6:44 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
744 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             3 N Medicine Lodge      37.33N 98.58W
04/22/2025  E1.00 Inch       Barber             KS   Public

&&

AS
Local storm report, Apr 22, 6:45 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
745 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Hail             2 SE Medicine Lodge     37.27N 98.55W
04/22/2025  M1.75 Inch       Barber             KS   Emergency Mngr

            Barber County emergency manager sent a
            picture of gold ball size hail via Slack.

&&

AS
Local storm report, Apr 22, 6:48 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
748 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     Hail             6 WSW Aetna             37.03N 99.06W
04/22/2025  M1.75 Inch       Comanche           KS   Emergency Mngr

            Comanche County emergency manager sent a
            picture of golf ball size hail via Slack.

&&

AS
Local storm report, Apr 22, 6:54 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
754 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Hail             Medicine Lodge          37.29N 98.58W
04/22/2025  E1.50 Inch       Barber             KS   Public

            Picture of ping pong ball size hail sent via
            X. Time estimated from radar.

&&

AS
Special weather statement, Apr 22, 6:54 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
754 PM CDT Tue Apr 22 2025

KSZ090-230130-
Barber KS-
754 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BARBER COUNTY
THROUGH 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Kiowa, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Hazelton around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3700 9858 3701 9859 3719 9835 3700 9835
TIME...MOT...LOC 0054Z 239DEG 28KT 3703 9849

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SUGDEN
Local storm report, Apr 22, 6:55 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
755 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             Medicine Lodge          37.28N 98.58W
04/22/2025  M1.75 Inch       Barber             KS   Public

            Picture of golf ball size hail sent via X.

&&

AS

The radar

The Vance AFB radar (KVNX), 78 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Barber

When
April 22, 7:31 PM CST
Where
Barber County, 5.11 mi SSE of Aetna
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -98.940

Report of dime to quarter size hail, relayed via social media.

Hail, Barber

When
April 22, 7:35 PM CST
Where
Barber County, Medicine Lodge
Measured
1.75 in hail
Reported by
Public
Coordinates
37.280, -98.580

Picture of golf ball size hail sent via social media.

Hail, Comanche

When
April 22, 7:39 PM CST
Where
Comanche County, 15.65 mi ESE of Buttermilk
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.030, -99.060

Comanche County emergency manager sent a picture of golf ball size hail via Slack.

Hail, Barber

When
April 22, 7:45 PM CST
Where
Barber County, (P28)medicine Lodge
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.270, -98.550

Barber County emergency manager sent a picture of gold ball size hail via Slack.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244138, 1244139, 1244141, 1244140.